It’s Possible to Poison Your Ears
Here’s a word that may come in handy for a crossword puzzle, someday: ototoxicity. It refers to the ability of certain drugs and chemicals to be toxic (i.e., poisonous) to the sense of hearing. Such substances can actually cause damage to the biological mechanisms of the ear; they can also damage the cranial nerve responsible for communicating with the brain about hearing and balance.
Even drugs created to do good can have ototoxicity as a side effect: large daily doses of aspirin; anti-inflammatories like ibuprofen and naproxen; antibiotics such as, gentamicin, streptomycin and neomycin; blood pressure and heart drugs known as loop diuretics (e.g., furosemide and bumetanide); cancer medicines, including cyclophosphamide, cisplatin and bleomycin.
In fact, there are more than 700 drugs that can harm your hearing. They can cause hearing loss, tinnitus, dizziness and even bouncing in your vision. Among the things that can put you at risk for ototoxicity: the amount and duration of exposure to a potentially harmful drug, having been exposed to radiation, kidney trouble, genetics and others.
Ototoxic hearing loss can also be caused by high exposure to such things as paint and paint thinners, insecticides, household rug cleaners and even vehicle emissions. Combine the effects of such ototoxic sources with noise and the adverse effects on hearing can worsen.
Schedule a Complimentary Hearing Aid Demonstration Appointment Today!